Edinburgh Research Explorer

Posterior reversible encephalopathy syndrome: a possible late interaction between cytotoxic agents and general anaesthesia

Research output: Contribution to journalArticle

Related Edinburgh Organisations

Original languageEnglish
Pages (from-to)586-90
Number of pages5
JournalNeuroradiology
Volume47
Issue number8
DOIs
Publication statusPublished - 5 Jul 2005

Abstract

A 49-year-old woman who had previously received treatment with cytotoxic drugs for metastatic gestational trophoblastic disease (GTD) presented with a witnessed tonic-clonic seizure, headache, confusion and blindness, 6 days after the uneventful administration of a general anaesthetic and 2 months after cessation of chemotherapy. Magnetic resonance imaging showed relatively symmetrical, subcortical, white matter abnormalities, predominantly affecting the occipital, posterior temporal and parietal lobes and the cerebellum. T2-dependent abnormalities and elevated regional apparent diffusion coefficient were present in a pattern typical for posterior reversible encephalopathy syndrome (PRES). The clinical and radiological manifestations were resolved completely with supportive therapy. This case of PRES may be a late complication of gemcitabine or cisplatin therapy precipitated by a general anaesthetic, or associated electrolyte or blood pressure disturbance.

    Research areas

  • Anesthesia, General, Antimetabolites, Antineoplastic, Blood Pressure, Brain, Brain Diseases, Deoxycytidine, Diffusion Magnetic Resonance Imaging, Female, Gestational Trophoblastic Disease, Humans, Middle Aged, Pregnancy, Syndrome, Water-Electrolyte Balance, Case Reports, Journal Article

ID: 46191229